MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON UNITY TOTAL PLUS POSTERIOR PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)

ALCON RESEARCH, LLC - HOUSTON UNITY TOTAL PLUS POSTERIOR PROCEDURE PACK; GENERAL SURGERY TRAY (KIT)
Catalog Number 8065000478
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Eye Injury (1845); Intraocular Pressure Decreased (4468)
Type of Reportable Event Serious Injury
Event or Problem Description
A non-healthcare professional reported that during vitreo-retinal surgery, the surgeon placed the first trocar in the eye, initiated infusion to clear air, and connected the infusion line to the cannula.A second and third cannula were then inserted, and by the time the third was placed, the eye was noted to feel softer.Infusion pressure was set at 26, and the posterior epithelial layer (pel) was properly adjusted.Further, when the vitrectomy probe was introduced, the eye immediately softened further and choroidals became visible.No advisories appeared, and the infusion line was on and unclamped.A second attempt produced the same result, with no infusion registering on the inflow and persistent choroidals.The cannula was then removed to check for obstruction.At alternate infusion pressure of 60, fluid was dripping, and the surgeon used his fingers to pull at the metal tip of the infusion cannula due to which a strand of vitreous started to wick away as if it was incarcerated into the infusion line and then fluid began to run.The line was reclamped, returned to normal pressure, reinserted, and infusion was restarted.Although proper infusion was restored, the choroidals did not flatten as expected.The case was proceeded further and completed with a membrane peel while the posterior eye continued to show choroidal folds.On postoperative day one, the choroidals had resolved, but the surgeon expressed concern that peeling around the folds might have lasting impact, with true visual outcome only to be determined after several weeks.Additional information has been requested.None received till date.
 
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
Additional information provided in h.6.And h.11.The sample was not received at the investigating site for this complaint report; visual inspection or functional testing could not be conducted.The investigation conducted a non-conformance review of the reported lot number.No relevant deviations were identified, all corresponding production release specifications defined in the device master record were met.As the root cause and its origin are inconclusive, further investigative or manufacturing actions are not warranted at this time.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.No further investigative or manufacturing actions are warranted at this time due to the product not being returned to the manufacturing site for testing.Receipt of additional relevant information or supporting materials will prompt a re-evaluation of the complaint investigation.Complaint data for all company products is reviewed monthly to monitor for adverse trends.During the last review, no adverse trends were observed for the reported product and event combination.Quality assurance has reviewed this complaint and will continue to monitor data for evidence of adverse trending and take further action, as appropriate.No further action warranted at this time.The manufacturer internal reference number is: (b)(4).

Brand Name
UNITY TOTAL PLUS POSTERIOR PROCEDURE PACK
Common Device Name
GENERAL SURGERY TRAY (KIT)
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer (Section G)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key23714297
Report Number1644019-2025-05285
Device Sequence Number10275123
Product Code LRO
UDI-Device Identifier00380650004789
UDI-Public(01)00380650004789(17)270430(11)250525(10)17E3HD
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K880961
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065000478
Device Lot Number17E3HD
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/05/2025
Supplement Date Received by Manufacturer02/02/2026
Initial Report FDA Received Date12/04/2025
Supplement Report FDA Received Date02/27/2026
Date Device Manufactured05/25/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown